Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Weird feeling on tongue with difficulty swallowing. Found low vitamin D level. Are they related?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I have been having a problem for about five years now that comes and goes almost daily.
The problem is that in the back of my tongue it feels like a sensation of different things. Mostly a feeling of not being able to swallow which I think may be coming from anxiety. I have just changed family doctors this year because of insurance. My new doctor ran a series of blood test. Everything looked good except my Vitamin D level was low, 25. I have found out that a good range for Vitamin D is between 30-100. I have a prescription for Vitamin D that I will be picking up this afternoon and starting to take. My question is .... do you think that insufficient Vitamin D could be causing my tongue sensations. Sometimes my tongue has a slight burning sensation or just an uncomfortable feeling in the very back. I have been checked twice in the last two years with a otolaryngoligist where a light was run down my nose to my throat. No major problems there. Any ideas would be helpful.
I generally feel fine until this sensation happens. Lorazapam helps when I take it, or Clonazapam, also I have just been put on Prilosec which seemed to help the first day but I am now on the second day and I have had the sensations some today .... Healthy otherwise .... Thank you for any input or thoughts on what might be the cause.
Posted Sat, 2 Mar 2013 in General Health
Answered by Dr. Jonas Sundarakumar 3 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I would like to highlight the following important points from your history:
- Your main problem being weird sensations at the back of your tongue with difficulty swallowing.
- All blood tests normal, except marginally low vit. D
- Two ENT check-ups normal
- Lorazepam / Clonazepam helps
- No other medical risk factors

Firstly, having a slightly low vit. D is common and is unlikely to be the cause of your symptoms. Secondly, considering all the above mentioned points, anxiety is a very likely possibility for your symptoms. It is important to understand that anxiety can present with not only psychological symptoms but also with physical or somatic symptoms.

Now, this does NOT mean that 'everything is in your head' and that you are simply imagining the symptoms. Not at all. It has been found that anxiety disorders are associated with certain neuro-chemical imbalance in the brain and this can cause the person's pain and sensory threshold to get lowered and he / she can become 'hypersensitive' to sensory stimuli.This can result in many wierd sensations like tingling, burning, etc. and also exaggerated pain and discomfort. The underlying anxiety also causes a person to become more worried as to why his / her problems are undiagnosed after multiple tests, and then this worry / anxiety itself then starts worsening the symptoms more. Soon this becomes a viscious cycle, leaving the person with more symptoms and suffering.

I would suggest that it would be worthwhile to consult a psychiatrist for a detailed psychological assessment. If your symptoms are predominantly anxiety-related, then there are effective treatment options - in the form of medication or counselling / psychotherapy which will help you overcome your problems.There are also several psychological techniques and relaxation therapies, for example, progressive muscle relaxation, applied relaxation, biofeedback, etc. which can yield effective and long-lasting results. Additionally, you can also try simple relaxation techniques like XXXXXXX breathing, yoga, etc. which can be quite helpful.
Regular physical exercise helps in relieving both the physical as well as psychological symptoms of anxiety and also helps you stay more functional.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Weird feeling on tongue with difficulty swallowing. Found low vitamin D level. Are they related? 4 hours later
Thank you. One other thing to add is that I do regularly exercise 5 days a week, strength training for 30 minutes each day from 12-12:30 pm during my lunch time. I hit every body part in a weeks time. I usually have two cardio/aerobic sessions per week also around 5 - 5:30 pm. I am 5'10" tall and weight is usually at 185-190 lbs. I eat breakfast around 6:45 am usually a protein packed pancake from XXXXXXX Phillips Eating for Life recipes, lunch around 10:30, another small meal like a protein shake around 1:00PM, some fruit around 3:00pm, supper 6:00pm, and usually a light snack before bed around 8-9pm. with bed usually around 10:30. I do usually eat 2-3 servings of fruit like raisins, orange of some kind, and banana during the day with one of my meals. Almonds once a day, water and coffee are my main liquids but do take in 32oz. of a zero calorie sports drink usually on workout days, and usually 1-2 regular coca-colas 12oz size, but not every day.
Answered by Dr. Jonas Sundarakumar 8 hours later
Hello again,

It's very good that you have adopted a healthy diet plan and regular physical exercise. It is important to continue these since your BMI of 27.3 indicates that you are overweight and so, you should be aiming for a weight less than 170 lb.

In addition to this, it would be a good idea to incorporate at least 15-20 minutes of relaxation exercises - like XXXXXXX breating, progressive muscle relaxation, yoga, etc. Also, try not to focus too much and be pre-occupied with your symptoms. Whenever you feel anxious about your symptoms, try to distract your mind and keep yourself actively engaged in something else.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Weird feeling on tongue with difficulty swallowing. Found low vitamin D level. Are they related? 4 hours later
Thank you for your answers. I find them re-assuring in my quest to get help with seeing a psychiatrist ...

I wanted to ask ....

1) In your Doctorate profession have you ever heard of a person having the symptoms that I have? ... meaning with anxiety causing the back of the tongue nearest the throat, to have these unusual symptoms. I have talked to people in general, and have asked my previous family physician of 20 plus years, and my present P/A who is much younger than my previous physician, and have found no one that is familiar with this back of the tongue thing going on.

2) What is the connection with the back of the tongue to the brain?

3) And could this be a possible cause of ringing in my ears that has been ongoing for a few months ?

Lastly, I realize this problem must be psychological which is why I am not getting many answers from the above stated physicians/ P/A, and people in general.

Answered by Dr. Jonas Sundarakumar 18 hours later

Here are the answers to your questions:

1) In my clinical practice, I have seen quite a few patients present with similar sensations in the back of the mouth and throat (though not the back of the tongue specifically), who were subsequently diagnosed with somatic anxiety. Like I mentioned earlier, these kind of somatic manifestations of anxiety can be very heterogenous and vary in nature and location from person to person. I have never seen or known these symptoms to be indicative of any medical / neurological disorder.

2) There is no connection between the back of the tongue and the brain. As every part of the body is supplied by the nervous system, the tongue is also suppled by the nerves from the brain which help in the perception of taste and other sensations. That's all.

3) Ringing in the ears is very unlikely to have any connection with your symptoms. Again there is no anatomical or physiological connection between the tongue and the ears, and there are no known medical conditions which can present with these tongue sensations and ringing of the ears.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor